v58.69

I finally went to the diagnostics place this morning to get my blood drawn in order to have some tests done. On the form that my psychiatrist gave me to take to the testing place, there was a code: “v58.69” scribbled in the billable codes section.  I got curious so I looked up what it might mean. Apparently, v58.69 means “long-term (current) use of other medications.” As much as I knew that my overall health is now incumbent upon how my body reacts to all the medication that I take, seeing that code on that sheet of paper was a cruel reminder that I cannot separate myself from those drugs.

It’s too early to say if anything is wrong, but it is obvious that my doctor thought that if anything was off, it’s probable that it’s because of the stuff I’ve been taking. While I’m not one to speculate on what could possibly be wrong with me, let’s say my use of some of the meds has led to something like diabetes. I hesitate to say that my feeling less depressed would be worth getting diabetes. I ask myself, what is the opportunity cost of taking medication? Thinking about “side” effects of the meds that we take made me recall a time several years ago when I experienced tremors and then lost most sensation below the waist. I ended up seeing several neurologists who tested me for all sorts of disorders from spinal cord syndrome to Parkinson’s, with one neurologist concluding that all of this is probably because of the lithium I was taking at the time. The symptoms eventually dissipated, and I got off the lithium sometime later.  But if my body indeed reacted to the lithium in such manner, I have to say any sort of mental wellness it gave me wasn’t worth having to go through months of utter fear and uncertainty about whether I could even have control of my own body.

Wouldn’t getting diabetes make me just as unhappy as I had been before I was medicated?  Just because I would have ‘the tools’ to deal with such diagnosis thanks to taking those medications, that doesn’t mean that getting diabetes or any other illnesses is ‘just the way it goes’ with these drugs. In fact, I’d say that these mental-health medications have more of an obligation to not have to affect people more negatively—-because negativity is what they’re trying to escape, and it doesn’t make sense if the medication itself led to further depression.

I don’t need another illness on top of the one I already deal with. And to find out that the treatment for my first illness caused the new one would be one bitter pill to swallow.

Advertisements

5 Responses to “v58.69”

  1. Yes. Why is it “accepted” that the medications used for mood disorders have nasty side effects? Isn’t it logical that the reason why rhere is a large falloff is due to this?

    I packed in meds in 2007. It’s not easy, given that psychiatrists don’t like to treat mental illness without medication. Technically, my quack told me he shouldn’t see me at all because he’s not prescribing anything to me…

    Urgh. Why they make.it so hard?!

    Clarissa
    http://www.justdifficult.com

  2. Clarissa: Thanks for the comment. That’s really interesting that your psychiatrist said something like that! So, do you still see someone for ‘maintenance’?

  3. I recently started on carbamazepine, an anti convulsant, for a diagnosis I think is wrong. Regardless, im on it. In the first few weeks I noticed some side effects [visual “skipping”, auditory effects] but my psychiatrist said “[he] think[s] that probably means it’s working.” probably. So he increased my dosage and now my face, lips, hands and feet have gone numb, I’m nauseous and light headed and unsteady, I have double vision, trouble thinking and can’t speak well. So I called him and he informed me that I should just deal with it because these side effects are only a nuisance. I worry that if and when I start showing signs of lupus, which runs in my family, he will again simply tell me to deal with it. At which point it may be too late to extricate myself from the “side effects,” even if I completely stop taking the medication. This is ridiculous to me because, like you said, the medication being prescribed to me shouldn’t be giving me anxiety attacks and making me severely depressed, these are the disorders it’s supposed to be treating. I don’t know what should be done about this but pharmacueticals seem to be completely absurd as treatment for mental and emotional conditions.

  4. problems with lithium: Dec 5,2112 my Dr, at mental health put me on celexa 20mg, 1 a day lithium 30mg 2 x a day and xanax 0.5 mc 2 tab 3x a day or as needed. I was diagnosed as bipolar and aniexity they By Jan 2 2013 I went to a crisis and the docter there ordered blood work. Lithium was on that list circled. I could not get the work done the dr. wanted me to apply for medical assistance. After taking the meds the way the first dr. prescribed Jan 8,2013 i was in the hospital with the diagnose of drug over dose 161 primary/ After 4 days I had no problems but the hospital put me on celexia 1 ad dekapote 260mg 3xad and hydroxy pam 1 morn and 2 at bed time/ After I got out of the hospital I had an appointment with the firs dr. when I showed her th order for blood work she tore it up and said I hope I don,t think she was the cause and then procedeed. I had the sheet with the new perscriptions on and she wrote up the next perscriptions. Today I was looking at the regerisration from second and noticed the diagnose as 29660 recent mixed nos and second diagnose as v5869 long term medicationuse. I really don,t think the first dr wanted me to know that, I think something is not right. any one have a clue?

Trackbacks

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: